Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 159, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Oct 13, 2012, 7:43 PM CDT for Brazos County, Burleson County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2012, 7:43 PM CDT (00:43 UTC)
- Expired
- Oct 13, 2012, 8:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Brazos County, TX, Burleson County, TX
The radar
The Ft Hood radar (KGRK), 76 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 17.2
The text
As transmitted, in the capitals the NWS used until 2016.
394
WUUS54 KHGX 140043
SVRHGX
TXC041-051-140130-
/O.NEW.KHGX.SV.W.0159.121014T0043Z-121014T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
743 PM CDT SAT OCT 13 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BRAZOS COUNTY IN SOUTHEAST TEXAS...
NORTHERN BURLESON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 830 PM CDT
* AT 738 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR CALDWELL...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...AND CALDWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH
AS A SMALL INTERIOR ROOM.
&&
LAT...LON 3070 9670 3073 9662 3073 9661 3070 9657
3074 9647 3082 9641 3061 9626 3042 9673
3058 9683
TIME...MOT...LOC 0038Z 239DEG 22KT 3053 9674
$$
401 follow-up statement
279
WWUS54 KHGX 140128
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
828 PM CDT SAT OCT 13 2012
TXC041-051-140137-
/O.EXP.KHGX.SV.W.0159.000000T0000Z-121014T0130Z/
BURLESON TX-BRAZOS TX-
828 PM CDT SAT OCT 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BURLESON AND WEST
CENTRAL BRAZOS COUNTIES WILL EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS...OCCASIONAL LIGHTNING...AND HEAVY RAIN ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3070 9670 3073 9662 3073 9661 3070 9657
3074 9647 3082 9641 3061 9626 3042 9673
3058 9683
TIME...MOT...LOC 0127Z 239DEG 22KT 3053 9674
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:55 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Oct 13, 3:55 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
355 PM CDT SAT OCT 13 2012
.DISCUSSION...
GUSTY SOUTHERLY WINDS SHOULD CONTINUE THIS EVENING AND TAPER OFF
SOME OVERNIGHT. A PAC FRONT MOVING ACROSS W TX THIS AFTERNOON
SHOULD STRETCH FROM THE ARKLATEX BACK TOWARDS NW HILL COUNTRY.
UPPER LEVEL LOW NOW MOVING OUT INTO THE PLAINS SHOULD PUSH NE
TOWARDS THE MIDWEST TONIGHT. PAC FRONT WILL BE SLOW TO PUSH INTO
SE TX ON SUN BUT MODELS SHOWING BETTER AGREEMENT WITH A SLOW FROPA
WITH FRONT CLEARING THE COAST MON MORNING.
OTHER THAN A FEW SHOWERS THROUGH C TX AND BRAZOS VALLEY THIS
EVENING...BEST THUNDERSTORM CHANCES WILL BE OVERNIGHT INTO SUN
ALONG THE FRONT. THINK 50/60 POPS ARE ON TRACK FOR THE NORTHERN
THIRD OF THE FORECAST AREA MAINLY NORTH OF A BRENHAM TO CLEVELAND
LINE FOR SUNDAY. RAIN CHANCES THEN DECREASE THROUGH SUN NIGHT INTO
MON SOUTH OF THAT LINE AND ALONG THE COAST. JET STREAK PUSHING
INTO E TX WILL SUPPORT CONVECTION BUT THIS PUTS THE COASTAL AREAS
IN SUBSIDENT REGION OF THE JET GOING INTO MON MORNING. THE 12Z NAM
DOES A BETTER JOB OF HANDLING PRECIP CHANCES IN THIS REGARD. LIKE
TAPERING POPS OFF TO 20/30 PERCENT SUN NIGHT FOR THE COAST.
MON/TUE SHOULD BE DRIER WITH TEMPS ONLY A COUPLE OF DEGREES ABOVE
NORMAL INSTEAD OF 10-15 DEGREES ABOVE NORMAL. GFS/ECWMF THEN HAVE
A SHORTWAVE TROUGH COMING INTO THE REGION LATE TUE INTO WED. ECMWF
MORE ROBUST WITH RAIN CHANCES BUT NOT CONVINCED MOISTURE WILL
RETURN JUST YET FOR RAIN CHANCES TUE NIGHT. DID ADD 20 POPS FOR
WED WHEN GFS SHOWS BETTER RAIN CHANCES AND PRECIP WATER VALUES
REACHING ABOUT 2 INCHES. ECMWF IS ALSO SLOWER TO MOVE THE WAVE
ACROSS BUT GIVEN THE DEVELOPING PATTERN...THINK MORE PROGRESSIVE
GFS MAY BE RIGHT.
BY MID WEEK LONG RANGE MODELS GFS/ECMWF/CANADIAN ARE IN BETTER
AGREEMENT WITH A MORE AMPLIFIED UPPER LEVEL PATTERN DEVELOPING.
DEEP TROUGH DEVELOPS OVER THE N PLAINS LATE WED WITH STRONG JET
FLOW OVER THE ROCKIES. UPPER LOW DEEPENS OVER THE N MIDWEST/GREAT
LAKES ON THUR WITH A COLD FRONT PUSHING INTO SE TX THU MORNING.
GFS IS A TOUCH FASTER THAN THE ECMWF BUT MODELS ARE WITHIN ABOUT 6
HOURS OF EACH OTHER WITH REGARD TO FRONTAL PASSAGE. BOTH THE
ECMWF/GFS HAVE THE FRONT OFF THE COAST BETWEEN 12-18Z THUR OR 7AM-
1PM CDT. COLDER AIRMASS WILL WORKS IT WAY INTO THE AREA DURING THE
DAY THUR WITH DEWPOINTS DROPPING INTO THE 40S. WILL KEEP 20/30
POPS FOR THE FORECAST WITH THE FRONTAL PASSAGE. THE FRONT SHOULD
BE STRONG ENOUGH TO KNOCK TEMPS BACK TO NORMAL OR SLIGHTLY BELOW
NORMAL FOR MID TO LATE OCTOBER. COOLER DRIER CONDITIONS SHOULD
PERSIST INTO NEXT WEEKEND.
39
&&
.AVIATION...
18Z TAF DISCUSSION...TAF SITES WILL SEE GUSTY S/SE WINDS THIS
AFTERNOON WITH SCT/BKN CLOUDS AROUND 4000 FEET. WIND SPEEDS WILL
COME DOWN A BIT OVERNIGHT...AND MVFR CEILINGS ARE ANTICIPATED.
FRONTAL BOUNDARY WILL BE ENTERING THE AREA OVERNIGHT...SO WENT
WITH VCSH BEGINNING 07Z-09Z FOR CLL-UTS-CXO AND AROUND 15Z FOR
IAH. TS ARE POSSIBLE...BUT NOT CONFIDENT ENOUGH AT THIS TIME TO
INCLUDE IN THE TAFS. 42
&&
.MARINE...
WILL CONTINUE WITH CAUTION FLAGS FOR ALL WATERS THROUGH
TONIGHT... AND WILL KEEP A CLOSE EYE ON THE OFFSHORE WATERS WHERE
ADVISORIES MIGHT BE NEEDED. RELAXING GRADIENT TOMORROW WILL LOWER
BOTH WINDS AND SEAS...THEN A WEAK COLD FRONT WILL MOVE INTO THE
WATERS SUNDAY NIGHT/MONDAY MORNING. LIGHT TO MODERATE NORTHEAST TO
EAST WINDS EARLY IN THE WEEK BECOME MORE ONSHORE AND STRENGTHEN
TUESDAY NIGHT THROUGH WEDNESDAY AHEAD OF THE NEXT COLD FRONT.
MODELS ARE SHOWING A LITTLE BETTER AGREEMENT ON A STRONG COLD
FRONT MOVING THROUGH THE COASTAL WATERS ON THURSDAY. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 73 86 62 84 59 / 60 50 10 10 0
HOUSTON (IAH) 73 87 64 86 60 / 20 40 30 10 0
GALVESTON (GLS) 76 86 72 83 71 / 10 30 30 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SUNDAY MORNING FOR
THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...39
AVIATION/MARINE...42Hazardous weather outlook, Oct 13, 3:58 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 358 PM CDT SAT OCT 13 2012 GMZ330-335-350-355-370-375-TXZ214-226-227-235>238-142100- BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-GALVESTON BAY-JACKSON- MATAGORDA-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 358 PM CDT SAT OCT 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT BREEZY ONSHORE WINDS ARE EXPECTED TODAY. BOATERS SHOULD EXERCISE CAUTION. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TXZ163-164-176>179-195>200-210>213-142100- AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HARRIS-HOUSTON-LIBERTY- MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON- 358 PM CDT SAT OCT 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A BRIEF WINDOW OF LOCALIZED HEAVY RAIN MAY BE POSSIBLE LATE TONIGHT AND SUNDAY MORNING AS AN UPPER LEVEL DISTURBANCE AND PACIFIC FRONT MOVE INTO THE REGION. THE MOST FAVORABLE TIME PERIOD WILL BE BETWEEN 4 AM AND 10 AM SUNDAY MORNING AND GENERALLY ALONG AND NORTH OF A BRENHAM TO LIVINGSTON LINE. ANY TRAINING HEAVIER CELLS WILL BE CAPABLE OF PRODUCING A COUPLE INCHES OF RAIN IN A SHORT TIME PERIOD AND CAUSE MINOR STREET FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY OTHER THAN LOCALIZED MODERATE TO HEAVY RAINFALL SUNDAY MORNING DESCRIBED ABOVE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR EARLY SUNDAY MORNING.
In the hours before
Special weather statement, Oct 13, 6:45 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
645 PM CDT SAT OCT 13 2012
TXZ195-140030-
BURLESON TX-
645 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURLESON COUNTY UNTIL
730 PM CDT...
AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LEXINGTON OVER LEE COUNTY...
MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COMMUNITIES NEAR AND WEST OF CALDWELL TO THE COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY
EVENING FOR SOUTHEASTERN TEXAS.
LAT...LON 3055 9696 3064 9681 3058 9665 3040 9681
3043 9687 3046 9688 3046 9690 3050 9690
3050 9691 3052 9690 3054 9692
TIME...MOT...LOC 2342Z 206DEG 13KT 3036 9701
40The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:13 PM CDT | Tornado Warning | HGX | Burleson | 32 min |
| Oct 13, 8:35 PM CDT | Special Weather Statement | HGX | Brazos | 25 min |
| Oct 14, 4:12 AM CDT | Small Craft Advisory for Winds | HGX | 5 hr | |
| Oct 14, 7:29 AM CDT | Special Weather Statement | HGX | Montgomery | 46 min |
| Oct 14, 8:32 AM CDT | Special Weather Statement | HGX | Waller | 43 min |
| Oct 14, 9:18 AM CDT | Special Weather Statement | HGX | Montgomery | 42 min |
| Oct 14, 10:06 AM CDT | Special Weather Statement | HGX | Harris | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.